My Ciprofloxacin Nightmare:
More than a year ago I went through a battery of surgeries for a condition called Unilateral Microtia Atresia but I was doing a revision repair. The revision repair was to change what was done to my ear when I was a teen but the results failed the first three times, so I felt confident enough to let another doctor who specialized in facial plastic surgery perform on my ear for the best results. This condition requires at least three to four surgeries until that person is satisfied with the results.
The first surgery required some rib cartilage grafting which is the hardest of the rest of the stages. I stayed in the hospital for five days because I had a punctured lung from the graft surgery and that happened because the tools used to cut cartilage slipped and poked my lung. The second surgery was a skin graft because I didn’t have enough skin to cover the ear once it was elevated from the skull base for a natural ear shape. The third stage was for contouring to give my new ear more of a shape and ear-like features (helix and canal).
The problems began after the skin graft stage because the ear was having a hard time healing and an infection tried to settle in, there was some cartilage exposed through the top of the ear. The healing issues were due to other conditions called Hemifacial Microsomnia and Anophthalmia. Both of those conditions cause the blood supply on the effected location to be small and that is why it’s called “Micro” because everything in that area is smaller than the normal size.
Somewhere in November of 2011, I was given that horrible poison called Cipro because my new ear stopped healing and fighting infections on its own. The doctor and I both did not know I was allergic to Cipro, which means neither of us was to blame for what happened next. I learned my lesson by using my fifth round of 500mg Ciprofloxacin and there were thirty pills in each bottle. In the process of using Cipro, I went to the ear doctor twice a week almost. With the exposed cartilage, he decided to stitch the ear closed himself to assist the medicine. The worst case scenario was going to have another surgery to remove the cartage and re-opening my ribs for more cartage. I had already felt the stabbing pain in my chest again, he offered a 6th round and I assumed it would help me avoid another rib graft, so I said yes I’ll take Cipro again.
That 6th round created havoc in my system. I noticed unusual joint aches in my shins and underneath my foot and those horrible one sided headaches that were very deep. To accompany those headaches, I started having stomach discomfort; anything I ate didn’t stay in for too long which meant I went to my seminars on an empty stomach in fear of a ‘belly’ problem in class. I told him that the medicine was making me feel sick, after I told him that, he told me to stop using Cipro instantly.
When December came around, the symptoms which consisted of a one sided headache, shin and foot pain stopped but the bubble-guts lasted a little bit longer and eventually went away.
Thank you for your time.